Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Mar 15, 2002, 7:41 PM EST for Mason County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 15, 2002, 7:41 PM EST (00:41 UTC)
- Expired
- Mar 15, 2002, 8:15 PM EST
- In force
- 34 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Mason County, KY
The radar
The Cincinnati radar (KILN), 92 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 7:42 PM EST | Hail 0.75 M | Mays Lick, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 160041 SVRILN KYC161-160115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 741 PM EST FRI MAR 15 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN KENTUCKY... * UNTIL 815 PM EST... * AT 741 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF LEWISBURG...OR ABOUT 10 MILES WEST OF FLEMINGSBURG...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LEWISBURG... MAYSVILLE... WASHINGTON... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 5:21 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 15, 5:21 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 521 PM EST FRI MAR 15 2002 WILL SEND UPDATE FOR NORTHERN GROUPS TO ADD POSSIBILITY OF THUNDER. PREVIOUS DISCUSSION: PCPN WITH LIGHTNING CONTINUES ALONG FRONT WITH SOME DEVELOPMENT ASSOCIATED WITH WAVE MOVING UP FROM SOUTH ALONG FRONT. WILL KEEP POPS SAME FOR ALL ZONES. LOW TO MID LEVEL OMEGA FIELD SHOWS GOOD LIFT IN CVG AND PMH ZONES SO WILL KEEP MENTION OF HEAVY RAIN THERE. WAVE SHOULD SLOW SOUTHWARD PROGRESSION OF FRONT SO WILL STICK CLOSE TO FWC TEMPS. WILL KEEP THUNDERSTORMS POSSIBLE IN SOUTH TIL AROUND 7Z ALTHOUGH INSTABILITY REALLY DROPS OFF. RAIN SHOULD END IN PMH BY MID DAY SATURDAY. CLOUDS SHOULD HANG AROUND IN THE SOUTHERN FCST AREA SATURDAY WITH A GRADUAL CLEARING OF LOW CLOUDS IN THE AFTERNOON ELSEWHERE. TEMPS ARE BELOW FREEZING ON FWC SATURDAY NIGHT. CLOUDS INCREASE AROUND 10Z SUNDAY AS ANOTHER WEAK LOW APPROACHES FROM SOUTH. THINKING THAT TEMPS WILL REMAIN AT LEAST SLIGHTLY ABOVE FREEZING AND ELEVATED WARM LAYER IS SUBSTANTIAL ENOUGH TO MELT ANY FREEZING PCPN. .ILN...NONE. CENTER/FRANKS
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.